Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Martin boundaries of random walks: ends of trees and groups


Authors: Massimo A. Picardello and Wolfgang Woess
Journal: Trans. Amer. Math. Soc. 302 (1987), 185-205
MSC: Primary 60J50; Secondary 05C05, 20F32, 60B15, 60J10
DOI: https://doi.org/10.1090/S0002-9947-1987-0887505-2
MathSciNet review: 887505
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a transient random walk $ {X_n}$ on an infinite tree $ T$ whose nonzero transition probabilities are bounded below. Suppose that $ {X_n}$ is uniformly irreducible and has bounded step-length. (Alternatively, $ {X_n}$ can be regarded as a random walk on a graph whose metric is equivalent to the metric of $ T$.) The Martin boundary of $ {X_n}$ is shown to coincide with the space $ \Omega $ of all ends of $ T$ (or, equivalently, of the graph). This yields a boundary representation theorem on $ \Omega $ for all positive eigenfunctions of the transition operator, and a nontangential Fatou theorem which describes their boundary behavior. These results apply, in particular, to finitely supported random walks on groups whose Cayley graphs admit a uniformly spanning tree. A class of groups of this type is constructed.


References [Enhancements On Off] (What's this?)

  • [AC] R. Azencott and P. Cartier, Martin boundaries of random walks on locally compact groups, Proc. 6th Berkeley Sympos. on Math. Statistics and Probability 3, Univ. of California Press, Berkeley, 1972, pp. 87-129. MR 0408008 (53:11775)
  • [Bi] G. Birkhoff, Extensions of Jentzsch's theorem, Trans. Amer. Math. Soc. 85 (1957), 219-227. MR 0087058 (19:296a)
  • [BK] H. Busemann and P. J. Kelly, Projective geometry and projective metrics, Academic Press, New York, 1953. MR 0054980 (14:1008e)
  • [Ca] P. Cartier, Fonctions harmoniques sur un arbre, Symposia Math. 9 (1972), 203-270. MR 0353467 (50:5950)
  • [De] Y. Derriennic, Marche aléatoire sur le groupe libre et frontière de Martin, Z. Wahrsch. Verw. Gebiete 32 (1975), 261-276. MR 0388545 (52:9381)
  • [DM] E. B. Dynkin and M. B. Malyutov, Random walks on groups with a finite number of generators, Soviet Math. Dokl. 2 (1961), 399-402.
  • [Fr] H. Freudenthal, Über die Enden diskreter Räume and Gruppen, Comment. Math. Helv. 17 (1944), 1-38. MR 0012214 (6:277b)
  • [Fu] H. Furstenberg, Random walks and discrete subgroups of Lie groups, Advances in Probability and Related Topics, Vol. 1, Dekker, New York, 1971, pp. 1-63. MR 0284569 (44:1794)
  • [GW] P. Gerl and W. Woess, Simple random walks on trees, European J. Combin. 7 (1986), 321-331. MR 868551 (88b:60162)
  • [KV] V. A. Kaimanovich and A. M. Vershik, Random walks on discrete groups: boundary and entropy, Ann. Prob. 11 (1983), 457-490. MR 704539 (85d:60024)
  • [KSK] J. G. Kemeny, J. L. Snell and A. W. Knapp, Denumemble Markov chains, 2nd ed., Springer-Verlag, New York, Heidelberg, Berlin, 1976. MR 0407981 (53:11748)
  • [K1] H. Kesten, Symmetric random walks on groups, Trans. Amer. Math. Soc. 92 (1959), 336-354. MR 0109367 (22:253)
  • [K2] -, Full Banach mean values on countable groups, Math. Scand. 7 (1959), 146-156. MR 0112053 (22:2911)
  • [K3] -, The Martin boundary of recurrent random walks on countable groups, Proc. 5th Berkeley Sympos. on Math. Statistics and Probability 2, Univ. of California Press, Berkeley, 1967, pp. 51-74. MR 0214137 (35:4988)
  • [KP] A. Korányi and M. A. Picardello, Boundary behavior of eigenfunctions of the Laplace operator on trees, Ann. Scuola Norm. Sup. Pisa (to appear).
  • [LS] R. C. Lyndon and P. E. Schupp, Combinatorial group theory, Ergeb. Math. Grenzgeb. 89, Springer-Verlag, Berlin, Heidelberg, New York, 1977. MR 0577064 (58:28182)
  • [Re] D. Revuz, Markov chains, North-Holland, Amsterdam, 1975. MR 758799 (86a:60097)
  • [Sen] E. Seneta, Non-negative matrices and Markov chains, 2nd ed., Springer Series in Statistics, New York, Heidelberg, Berlin, 1981. MR 2209438
  • [Ser] C. Series, Martin boundaries of random walks on Fuchsian groups, Israel J. Math. 44 (1983), 221-242. MR 693661 (85b:60068)
  • [St] J. Stallings, Group theory and three-dimensional manifolds, Yale Univ. Press, New Haven and London, 1971. MR 0415622 (54:3705)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J50, 05C05, 20F32, 60B15, 60J10

Retrieve articles in all journals with MSC: 60J50, 05C05, 20F32, 60B15, 60J10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0887505-2
Keywords: Random walk on a tree, Martin boundary, harmonic functions, ends of a tree, ends of a group
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society